0%
Topic
Review Topic
0
0
N/A
N/A
Questions
1 1
0
0
Snapshot
  • A 33-year-old man presents to the emergency department with new-onset vision blurriness with "flashing lights." His symptoms began approximately 4 days prior to presentation and have progressively worsened. He occasionally sees floaters, and his symptoms affect both eyes but are more severe on the left eye. He has a past medical history of HIV infection and reports to not taking his medication for the past year. Ophthalmology was consulted and performed a dilated ocular exam. Indirect ophthalmoscopy demonstrated 1-2 yellow-white foci of disease in a perivascular distribution accompanied by retinal hemorrhage in a "brush fire" pattern. His CD4+ count is 39/uL. She is started on cidofovir and antiretroviral therapy. (Cytomegalovirus retinitis)
Introduction
  • Mechanism of action
    • acts as a nucleotide analog, by which it competitively inhibits nucleotide (deoxycytidine triphosphate) incorporation into viral DNA by viral DNA polymerase
      • no viral kinase activity is required for activation of cidofovir (in contrast to ganciclovir)
      • however, host cell kinases still required for activation
  • Mechanism of resistance
    • altered viral DNA polymerase
  • Clinical use
    • cytomegalovirus (CMV) infection
      • CMV retinitis
    • acyclovir-resistant herpes simplex virus infections
  • Adverse effects
    • dose-dependent nephrotoxicity
      • monitored by checking serum creatinine and urine protein
      • nephrotoxicity can be reduced with hydration and probenecid
    • ophthalmologic disturbances due to toxicity to ciliary body
      • iritis
      • uveitis
      • decreased intraocular pressure
      • possible vision loss
 
 

Please rate topic.

Average 5.0 of 2 Ratings

Questions (1)
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Evidences (1)
Topic COMMENTS (10)
Private Note